Arkansas, 2022

Hail and Damaging Winds in Arkansas, May 2, 2022

May 2, 2022 · NWS TSA · 9 events in 5 counties and zones

Thunderstorms developed across portions of southeastern Oklahoma and west central Arkansas during the afternoon of the 2nd. Strong instability south of a warm front, combined with strong wind shear, supported an environment for supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of southeastern Oklahoma and west central Arkansas during the afternoon of the 2nd. Strong instability south of a warm front, combined with strong wind shear, supported an environment for supercell thunderstorms. One such storm moved across Sebastian County, producing hail up to golf ball size and damaging wind gusts.

Another round of severe thunderstorms that developed along the dry line across central Oklahoma during the afternoon moved through northwestern Arkansas during the evening in the form of a squall line. The strongest storms within this line produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 1:24 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 2, 1:24 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
224 PM CDT Mon May 2 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 154 PM CDT Mon May 2 2022

Potential for significant severe weather will continue to increase
over the next few hours across parts of northeast OK, generally US
75 to the west, and to a lesser degree for points east and
southeast later this evening.

Cool and stable boundary layer from overnight/morning showers and
storms has held the warm front surge at bay somewhat, but robust
airmass response has occurred over western OK and has commenced in
parts of southeast OK where mid-upper 60s dew points have
returned. Given the strength of low level flow and quality and
depth of moisture to the south expect this to continue surging
north over the next few hours. Eventual location of warm front
will be key for sig severe threat.

Meanwhile the dry line was located over far western OK and cold
front was surging south. Some early development of convection has
begun across NW OK in response near front/dry line intersection
and this will likely become severe quickly. Initial supercell
mode will be favored with CAMs maintaining a consistent signal of
a 2-3 hour period of more discrete mode, with upscale growth
around 00z as these storms approach eastern OK. These initial
discrete storms should have the greater potential for significant
tornadoes, however with a developing QLCS system encountering an
increasingly unstable airmass with ample low level shear, the
tornado threat will persist through much of NE OK into the evening
along with potentially higher end damaging wind potential within
bowing segments.

Also, not to be overlooked, there remains at least some potential
for storm development near the warm front across SE OK int WC AR
over the next few hours, with instability and shear supportive of
all modes of severe weather. Lower confidence in this occurring,
but some CAM guidance along with 12z NAM makes this at least worth
consideration.

With a cold pool driven MCS expected to sweep south relatively
quick, along with the faster movement of cold front later this
evening, the threat of widespread heavy rainfall should be
mitigated enough to leave the existing flash flood watch for
tonight. Localized potential for excessive rainfall is possible
though as at least transient rainfall rates of an inch or two per
hour are likely.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 154 PM CDT Mon May 2 2022

Most of the storms will exit the area before 12z, with a more
stable and cooler airmass spreading over the area Tuesday. This
will be a short respite however as next upper system already
moving across Pac NW this afternoon. Moisture transport will re-
commence Tuesday night with at least scattered convection
returning as warm front begins to lift back north. Warm sector
expansion within sheared environment will again yield severe
weather potential, possibly significant, though this will largely
be determined by eventual warm frontal placement and timing of
upper wave, which are still uncertain. Given another round of
significant rainfall however, the flooding threat will likely be
higher by this time and another flood watch will most surely be
needed for Wed and Wed night.

Storm chances linger into Thursday to some degree, with
continuing spread in the mid range guidance lending more
uncertainty. By Friday and Saturday mid level ridging should
result in quiet period before another trough sets up to the west.
Some storm chances will return by Sun/Mon as a result with
temperatures on the warm side.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Mon May 2 2022

Varying ceilings between IFR to VFR across the CWA look to be come
mainly MVFR for a period this afternoon as a warm front lifts
northward through the region. By mid/late afternoon into early
this evening...VFR ceilings look to become common south of the
warm front along with gusty southerly winds. Scattered showers and
thunderstorms will remain possible mainly north of Interstate 40
through this afternoon. However...there continues to be a single
for additional storm development near/south of the warm front this
afternoon. Have held off mentioning this additional convection in
the TAFs at this time due to coverage uncertainty. This evening
into tonight...a cold front pushes southeast through the CWA with
convection along/near the front. Gusty to strong winds and severe
weather are possible with the frontal passage. Will continue
tempo groups for timing of the convection. Behind the
front...breezy westerly winds are forecast to become northwest to
northerly with MVFR/IFR ceilings spreading back into the region.
These conditions are forecast to continue to Tuesday
morning...with mainly MVFR conditions toward the end of the TAF
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  67  53  73 /  80   0  20  80
FSM   56  71  58  74 / 100  10  20  60
MLC   50  67  56  77 / 100  10  20  70
BVO   46  66  50  71 /  70   0  20  80
FYV   52  68  52  73 / 100  10  20  60
BYV   52  65  51  68 / 100  10  20  50
MKO   49  66  54  72 / 100   0  20  70
MIO   49  64  49  70 /  80   0  20  70
F10   48  67  55  74 /  90   0  20  80
HHW   56  71  60  80 /  80  20  10  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday morning for OKZ058-063.

AR...Flood Watch through Tuesday morning for ARZ001-002-010-011.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...20
Hazardous weather outlook, May 2, 3:59 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Mon May 2 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Mon May 2 2022

...Severe Weather Threat Increases This Evening...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Primarily Northeast Oklahoma.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Northeast Oklahoma and Northwest Arkansas.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and far Northwest Arkansas.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A few scattered strong thunderstorms will be possible across
southeast Oklahoma and western Arkansas over the next few hours
near and south of a warm front draped across the area. The threat
of more widespread severe thunderstorms will increase over the
next couple of hours and storms move into the region from the
west. A line or broken line of storms will move into northeaster
Oklahoma in advance of a southward progressing cold front this
evening. Damaging winds will be the primary threat, though strong
low level shear will allow for a tornado risk to persist mainly
across northeast Oklahoma through about 10 PM. The line is
expected to quickly move southeast across the CWA and gradually
weaken throughout the night. Additional locally heavy rainfall on
top of what fell this morning could also lead to some flash
flooding of low lying and urban areas especially. The heaviest
rainfall totals are expected across northeast Oklahoma and
northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
          Heavy Rain Potential.
FRIDAY THROUGH SUNDAY...High Wind Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will diminish early Tuesday with the next
storm system impacting the area on Wednesday. Storms will increase
early Wednesday with a limited risk of severe weather. Conditions
will become increasingly unstable and favorable for severe
weather during the day Wednesday. Storms which initially develop
west of the region Wednesday afternoon will spread eastward
overnight with a risk of severe weather and flash flooding. Storm
chances lessen on Thursday with dry weather expected over the
weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 2, 2:24 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
324 PM CDT Mon May 2 2022

ARZ019-OKZ069-072-022100-
Crawford AR-Adair OK-Sequoyah OK-
324 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northwestern
Crawford, northeastern Sequoyah and southeastern Adair Counties
through 400 PM CDT...

At 324 PM CDT, Doppler radar indicated a strong thunderstorm over
Brushy, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Natural Dam...                    Brushy...
Lee Creek...                      Short...
Uniontown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 9471 3557 9475 3578 9450 3576 9449
      3576 9442 3564 9429
TIME...MOT...LOC 2024Z 235DEG 39KT 3555 9470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 2, 2:40 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
340 PM CDT Mon May 2 2022

OKZ069-072-022115-
Adair OK-Sequoyah OK-
340 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northeastern
Sequoyah and south central Adair Counties through 415 PM CDT...

At 339 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Sallisaw, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Sallisaw...                       Marble City...
Brushy Lake State Park...         Brushy...
Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 300 and
306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 9487 3549 9495 3571 9471 3555 9447
TIME...MOT...LOC 2039Z 232DEG 34KT 3547 9488

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 2, 3:08 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
408 PM CDT Mon May 2 2022

OKZ075-076-022145-
Latimer OK-Le Flore OK-
408 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southeastern Latimer
and west central Le Flore Counties through 445 PM CDT...

At 408 PM CDT, Doppler radar indicated a strong thunderstorm near
Bengal, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Talihina...                       Fanshawe...
Talimena State Park...            Lake Wister State Park...
Bengal...                         Summerfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3470 9507 3482 9517 3505 9487 3488 9466
TIME...MOT...LOC 2108Z 235DEG 32KT 3480 9506

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 2, 3:20 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
420 PM CDT Mon May 2 2022

ARZ010-019-OKZ069-022145-
Washington AR-Crawford AR-Adair OK-
420 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northwestern
Crawford, southwestern Washington and southeastern Adair Counties
through 445 PM CDT...

At 419 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
north of Short, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Strickler...                      Lee Creek...
Devils Den State Park...          Blackburn...
Odell...                          Morrow...

This includes Interstate 49 between mile markers 39 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9412 3563 9447 3564 9448 3564 9456
      3571 9462 3592 9436
TIME...MOT...LOC 2119Z 235DEG 34KT 3567 9454

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 2, 3:29 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
429 PM CDT Mon May 2 2022

ARZ029-OKZ072-074-076-022200-
Sebastian AR-Haskell OK-Sequoyah OK-Le Flore OK-
429 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of west central
Sebastian, southeastern Haskell, southeastern Sequoyah and northern
Le Flore Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Bokoshe, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fort Smith...                     Pocola...
Muldrow...                        Roland...
Spiro...                          Arkoma...
Panama...                         Bonanza...
Mccurtain...                      Bokoshe...
Shady Point...                    Cowlington...
Scullyville...                    Braden...
Mill Creek...                     Rye Hill...
Cottonwood...                     Milton...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 317 and 325.
 Interstate 540 between mile markers 13 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3502 9491 3516 9496 3548 9453 3525 9434
TIME...MOT...LOC 2129Z 233DEG 41KT 3515 9483

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 2, 3:41 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
441 PM CDT Mon May 2 2022

ARZ029-OKZ076-022215-
Sebastian AR-Le Flore OK-
441 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southwestern
Sebastian and east central Le Flore Counties through 515 PM CDT...

At 441 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Lake Wister State Park, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Hackett...
Howe...                           Hartford...
Cameron...                        Heavener Runestone State Park...
Lake Wister State Park...         Rock Island...
Patterson...                      Jenson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3495 9435 3496 9437 3494 9439 3495 9441
      3493 9443 3493 9445 3491 9445 3481 9474
      3504 9486 3522 9441 3495 9434
TIME...MOT...LOC 2141Z 236DEG 39KT 3490 9480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 30 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Sebastian

When
May 2, 4:37 PM CST
Where
Sebastian County, 0.13 mi SE of Hartford
Measured
1.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.019, -94.379

Golf ball size hail damaged homes and vehicles.

Thunderstorm Wind, Sebastian

When
May 2, 4:54 PM CST
Where
Sebastian County, 3.07 mi SE of Beulah
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.000, -94.330

Strong thunderstorm wind snapped large tree limbs.

Hail, Crawford

When
May 2, 7:52 PM CST
Where
Crawford County, 1 mi SSE of Alma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.467, -94.223

Thunderstorm Wind, Benton

When
May 2, 8:51 PM CST
Where
Benton County, Bentonville Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.350, -94.220

The AWOS at the Bentonville Municipal Airport measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
May 2, 9:09 PM CST
Where
Washington County, 1.32 mi WNW of Woolsey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.890, -94.190

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Washington

When
May 2, 9:21 PM CST
Where
Washington County, 0.89 mi SW of Springdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.170, -94.140

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Franklin

When
May 2, 10:00 PM CST
Where
Franklin County, Turners Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.670, -93.830

Strong thunderstorm wind blew down a tree onto Highway 23.

Thunderstorm Wind, Sebastian

When
May 2, 10:07 PM CST
Where
Sebastian County, Hartford
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.020, -94.380

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Sebastian

When
May 2, 10:18 PM CST
Where
Sebastian County, 1.23 mi SW of Mansfield
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.059, -94.247

Strong thunderstorm wind snapped large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026183, 1026184, 1030910, 1030912, 1030913, 1030914, 1030915, 1030917, 1030918.